Alert archive / Iowa / Wind Advisories in 2013

Wind Advisory 6, NWS Des Moines, IA

April 14, 201316 counties in Iowa

NWS Des Moines, IA issued this wind advisory at Apr 14, 2013, 3:45 AM CDT for 16 counties in Iowa. It took effect at Apr 14, 2013, 10:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 14, 2013, 3:45 AM CDT (08:45 UTC)
In effect from
Apr 14, 2013, 10:00 AM CDT
Expired
Apr 14, 2013, 4:00 PM CDT
In force
6 hr
Issued by
NWS Des Moines, IA

Counties Adams County, IA, Appanoose County, IA, Clarke County, IA, Davis County, IA, Decatur County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Monroe County, IA, Ringgold County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 84 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.8 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2013-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2013-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 289 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1299 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
289 m²/s²
0-3 km storm-relative helicity
539 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

060 
WWUS73 KDMX 140845
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
345 AM CDT SUN APR 14 2013

...WINDY CONDITIONS TO DEVELOP OVER SOUTHERN IOWA LATER THIS MORNING...

.LOW PRESSURE TRACKING ACROSS THE PLAINS INTO WESTERN IOWA LATER
THIS MORNING COMBINED WITH STRONG WINDS ALOFT WILL PRODUCE A
PERIOD OF GUSTY SOUTHWEST WINDS LATE THIS MORNING INTO THE
AFTERNOON HOURS.

IAZ072>075-081>086-092>097-141645-
/O.NEW.KDMX.WI.Y.0006.130414T1500Z-130414T2100Z/
MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-
WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...WINTERSET...INDIANOLA...KNOXVILLE...
OSKALOOSA...CORNING...CRESTON...OSCEOLA...CHARITON...ALBIA...
OTTUMWA...BEDFORD...MOUNT AYR...LEON...CORYDON...CENTERVILLE...
BLOOMFIELD
345 AM CDT SUN APR 14 2013

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 4 PM CDT
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 4 PM CDT
THIS AFTERNOON. 

* TIMING...OVER THE SOUTHWEST PORTION OF THE ADVISORY WINDS WILL
  BEGIN TO BECOME STRONG AROUND 10 AM AND ACROSS THE EAST THE
  WINDS WILL BEGIN TO BECOME STRONG AROUND 1 PM IN THE AFTERNOON. 

* WINDS...SUSTAINED WINDS OF 25 TO 30 MPH CAN BE EXPECTED WITH
  OCCASIONAL GUSTS TO 40 TO 45 MPH FOR A PERIOD OF 3 TO 4 HOURS.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
  ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

REV
2 follow-up statements
525 
WWUS73 KDMX 141509
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
1009 AM CDT SUN APR 14 2013

...WINDY CONDITIONS TO DEVELOP OVER SOUTHERN IOWA LATER THIS
MORNING...

.LOW PRESSURE TRACKING ACROSS THE PLAINS INTO NORTHERN IOWA BY
THIS EVENING COMBINED WITH STRONG WINDS ALOFT WILL PRODUCE A
PERIOD OF GUSTY SOUTHWEST WINDS THROUGH THIS AFTERNOON.

IAZ072>075-081>086-092>097-142100-
/O.CON.KDMX.WI.Y.0006.000000T0000Z-130414T2100Z/
MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-
WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...WINTERSET...INDIANOLA...KNOXVILLE...
OSKALOOSA...CORNING...CRESTON...OSCEOLA...CHARITON...ALBIA...
OTTUMWA...BEDFORD...MOUNT AYR...LEON...CORYDON...CENTERVILLE...
BLOOMFIELD
1009 AM CDT SUN APR 14 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THIS
AFTERNOON...

* WINDS...BY EARLY AFTERNOON SUSTAINED WINDS OF 25 TO 30 MPH CAN
  BE EXPECTED WITH OCCASIONAL GUSTS TO 40 TO 45 MPH FOR A PERIOD
  OF 3 TO 4 HOURS.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
528 
WWUS73 KDMX 142051
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
351 PM CDT SUN APR 14 2013


.LOW PRESSURE OVER NORTHWEST IOWA WILL MOVE INTO SOUTHERN
MINNESOTA THIS EVENING. A COLD FRONT WILL SWEEP ACROSS THE AREA BY
MIDNIGHT TONIGHT...ACCOMPANIED BY SHOWERS AND THUNDERSTORMS.

IAZ072>075-081>086-092>097-142200-
/O.EXP.KDMX.WI.Y.0006.000000T0000Z-130414T2100Z/
MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-
WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...WINTERSET...INDIANOLA...KNOXVILLE...
OSKALOOSA...CORNING...CRESTON...OSCEOLA...CHARITON...ALBIA...
OTTUMWA...BEDFORD...MOUNT AYR...LEON...CORYDON...CENTERVILLE...
BLOOMFIELD
351 PM CDT SUN APR 14 2013

...WIND ADVISORY WILL EXPIRE AT 4 PM CDT THIS AFTERNOON...

GUSTY SOUTH WINDS WILL CONTINUE INTO THE EVENING...BUT WINDS ARE
EXPECTED TO REMAIN BELOW ADVISORY CRITERIA. WINDS WILL REMAIN
GUSTY AFTER THE COLD FRONT PASSES...HOWEVER THEY WILL BE FROM THE
WEST.  THEY WILL DIMINISH BY LATER TONIGHT.


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Apr 13, 11:45 PM CDT, 4 hours earlier.

Area forecast discussion, Apr 13, 11:45 PM CDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1145 PM CDT SAT APR 13 2013

.SHORT TERM.../TONIGHT /...
ISSUED AT 351 PM CDT SAT APR 13 2013

HIGH PRESSURE RIDGE FROM ERN ND INTO WRN IL WILL MOVE TO THE EAST
TONIGHT WITH WINDS SWINGING AROUND TO THE SOUTHEAST AND INCREASING
TONIGHT.  MOISTURE TRANSPORT WILL BE GOOD TONIGHT WITH H8 JET OF 65
KTS SETTING UP INTO THE STATE BY MIDNIGHT OR SO.  WAA CLOUDS ARE
ALREADY BECOMING WELL ESTABLISHED FROM ERN NEBRASKA INTO NRN MO.
EXPECT TO SEE SOME ISOLATED SHOWERS AND THUNDERSTORMS DEVELOP OVER
THE SOUTHWEST AND CENTRAL PART OF THE STATE...BECOMING WIDESPREAD
OVER THE CWA OVERNIGHT.  BEST THETA-E PUSH COMES IN THE 05-09Z
TIMEFRAME AND MAXED OUT THE POPS AROUND THAT TIME.  QPF MAY BE A BIT
LIMITED AS IT WILL TAKE A WHILE FOR DEEPER MOISTURE TO RETURN.  IT
WILL ALSO BE A RACE BETWEEN THE WAA DEVELOPMENT AND THE ADVANCING
WEAK EML HEADING INTO THE STATE LATER TONIGHT.  TEMPERATURES ARE NOT
LIKELY TO DROP A GREAT DEAL TONIGHT WITH THE INCREASING CLOUDS AND
WIND.  OVERALL...WENT ABOUT 5 TO 10 BELOW CURRENT TEMPS.

.LONG TERM.../SUNDAY THROUGH SATURDAY/...
ISSUED AT 351 PM CDT SAT APR 13 2013

TWO MAIN SYSTEMS OF NOTE THROUGHOUT THE EXTENDED RANGE...WITH THE
FIRST SYSTEM IMPACTING THE AREA TONIGHT INTO SUNDAY NIGHT. PRECIP
EXPECTED TO BE ONGOING SUNDAY MORNING...AS MAIN SFC LOW TRACKS
EASTWARD FROM WYOMING THROUGH SOUTH DAKOTA. ASSOCIATED WARM FRONT
TO LIFT NORTHWARD THROUGH THE STATE...WITH OVERRUNNING SCENARIO
LEADING TO LARGE AREA OF PRECIP ACROSS MUCH OF THE
NORTHERN/EASTERN TWO THIRDS OF THE CWA SUNDAY MORNING. ASSOCIATED
COLD FRONT TO SWING THROUGH THE STATE SUNDAY AFTERNOON INTO SUNDAY
EVENING...WITH SOME THUNDERSTORMS EXPECTED ALONG AND AHEAD OF THE
FRONTAL BOUNDARY. SOME POST-FRONTAL SHOWERS EXPECTED AS WELL. DRY
SLOT TO ROTATE THROUGH CWA LATE SUNDAY EVENING INTO SUNDAY NIGHT
WITH ANY PRECIP CHANCES CONFINED TO THE FAR SOUTHEASTERN CWA WHERE
FRONTAL BOUNDARY SLOWS DOWN PROGRESSION. SYSTEM THEN PRETTY MUCH
EXITS THE AREA...BUT DO BEGIN TO SEE SOME RETURN FLOW ALOFT INTO
MONDAY NIGHT TUESDAY NIGHT. NEARLY STATIONARY BAROCLINIC ZONE SITUATED
NEAR THE IA/MO BORDER AND THETA-E ADVECTION IN SOUTHERLY FLOW
ALOFT MAY LEAD TO SOME LINGERING LIGHT SHOWERS ACROSS THE EXTREME
SOUTH/SOUTHEASTERN CWA.

OTHERWISE MAIN FOCUS THEN SHIFTS TO THE DEEP UPPER LEVEL TROUGH
DIGGING INTO THE WESTERN/CENTRAL US TOWARD MID/LATE WEEK. THIS
SYSTEM WILL SLOWLY SLIDE EASTWARD THROUGH THE CENTRAL US THROUGH
THE LATTER PORTION OF THE WEEK...WITH SEVERAL PRECIPITATION
CHANCES EXPECTED WITH THIS SYSTEM WEDNESDAY INTO FRIDAY. INITIALLY
CWA IN THE WAA REGION...WITH BAROCLINIC ZONE SLICING THE CWA IN
HALF AND MOISTURE STREAMING NORTHWARD OFF THE GULF. THIS SHOULD
RESULT IN DECENT PRECIPITATION CHANCES ACROSS THE CWA WEDNESDAY
INTO WEDNESDAY NIGHT...WITH COLD FRONT MAKING ITS WAY ACROSS THE
CWA LATE WEDNESDAY NIGHT. THEREFORE COULD SEE SOME PRECIP TOWARD
THE NORTHWESTERN/NORTH CENTRAL CWA MIXING WITH SNOW OR CHANGING
OVER TO ALL SNOW. ALSO COULD SEE SOME THUNDER WITH THE WARM SIDE
OF THIS SYSTEM WEDNESDAY. UPPER LEVEL TROUGH DROPS THROUGH THE CWA
LATE THURSDAY NIGHT INTO FRIDAY...WHICH COULD BRING SOME LINGERING
LIGHT RAIN/SNOW CHANCES. WAA IS THEN EXPECTED TO PUSH INTO THE CWA
ALOFT FOR SATURDAY WITH NORTHWEST FLOW PATTERN ALOFT. THIS COULD
RESULT IN ANOTHER CHANCE FOR SOME LIGHT RAIN ACROSS THE
STATE...BUT WILL BE DEPENDENT ON MOISTURE RETURN. OVERALL
TEMPERATURES THROUGHOUT THE PERIOD...LOOKING TO REMAIN COOLER WITH
THE EXCEPTION OF SUNDAY WHICH COULD BE FAIRLY MILD ACROSS THE
SOUTHERN HALF OF THE CWA IN THE WARM SECTOR.

&&

.AVIATION...14/06Z
 ISSUED AT 1113 PM CDT SAT APR 13 2013

DYNAMIC SYSTEM WILL PUSH OUT OF THE ROCKIES AND ACROSS THE
NORTHERN MIDWEST LATE TONIGHT INTO SUNDAY. STRONG WARM ADVECTION
AND THETA-E ADVECTION IS FORECAST FOR THE REMAINDER OF TONIGHT
WITH SHOWERS AND ISOLATED THUNDERSTORMS ACROSS CENTRAL INTO
NORTHERN IOWA. CEILINGS WILL INITIALLY BE VFR BUT LIKELY WILL
BECOME MVFR ACROSS THE NORTHERN HALF OF THE STATE OVERNIGHT WITH
SOME IFR CONDITIONS IN HEAVIER PCPN. MVFR CEILINGS TO PERSIST FAR
NORTH ON SUNDAY ALTHOUGH CENTRAL AND SOUTHERN IOWA WILL LIKELY SEE
VFR CONDITIONS INTO MID AFTERNOON. THUNDERSTORMS ARE FORECAST TO
DEVELOP BY MID AFTERNOON AHEAD OF A COLD FRONT SWINGING THROUGH
THE FORECAST AREA. WINDS WILL BE STRONG FROM THE EAST SOUTHEAST
TONIGHT BECOMING SOUTHERLY AND EVENTUALLY SOUTHWEST DURING THE DAY
ON SUNDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MS APR 13
LONG TERM...BEERENDS
AVIATION...COGIL
Hazardous weather outlook, Apr 13, 4:50 AM CDT, 22 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
450 AM CDT SAT APR 13 2013

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-141000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
450 AM CDT SAT APR 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR NON SEVERE THUNDERSTORMS TONIGHT...MAINLY
AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY AFTERNOON AND SUNDAY
NIGHT. AN ISOLATED STORM MAY BE SEVERE ACROSS THE FAR SOUTHEAST...
MAINLY SOUTHEAST OF A MARSHALLTOWN TO CHARITON LINE...WITH LARGE
HAIL AND DAMAGING WIND POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

FAB

Nearby

Wind Advisories in Iowa, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.